Utah, 2024

Winter Weather in Utah, February 27, 2024

February 27, 2024 · NWS GJT · 1 event in 1 county or zone

A strong cold front moved from northwest to southeast across all of eastern Utah and western Colorado, with significant banding and a long lived snow squall that accompanied the cold front. This resulted in strong winds with gusts 45 to 55 mph in the valleys along the boundary with gusts 60 to 80 mph in the mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong cold front moved from northwest to southeast across all of eastern Utah and western Colorado, with significant banding and a long lived snow squall that accompanied the cold front. This resulted in strong winds with gusts 45 to 55 mph in the valleys along the boundary with gusts 60 to 80 mph in the mountains. Low visibilities and whiteout conditions also occurred at times along this frontal boundary due to falling and blowing snow. Accumulations in the lower elevations were 2 inches or less in spots due to the brief nature of the snowfall along the front as well as milder temperatures, but the impacts due to the snow squalls were felt across much of the region as temperatures plummeted behind it. The San Juan mountains received the heaviest snow with the central Colorado mountains receiving moderate snowfall accumulations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 26, 9:51 PM MST, 3 hours 9 minutes earlier. Its key messages:

  • Mild and breezy weather this afternoon turns significantly colder for Tuesday as a strong front moves through the area.
  • Significant snowfall accumulations are expected in the Colorado and Southeast Utah mountains along with very strong winds producing near whiteout conditions at times. Gusts in excess of 60 mph are likely.
  • Snow squalls will be a threat near this frontal passage on Tuesday morning. Travel conditions could turn quickly hazardous during the morning commute as heavy snow rates combine with freezing temperatures and strong wind gusts.
  • A warmup mid to late week into Saturday turns cold and wintery again by Sunday.
Area forecast discussion, Feb 26, 9:51 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
951 PM MST Mon Feb 26 2024

.KEY MESSAGES...

- Mild and breezy weather this afternoon turns significantly
  colder for Tuesday as a strong front moves through the area.

- Significant snowfall accumulations are expected in the
  Colorado and Southeast Utah mountains along with very strong
  winds producing near whiteout conditions at times. Gusts in
  excess of 60 mph are likely.

- Snow squalls will be a threat near this frontal passage on
  Tuesday morning. Travel conditions could turn quickly
  hazardous during the morning commute as heavy snow rates
  combine with freezing temperatures and strong wind gusts.

- A warmup mid to late week into Saturday turns cold and wintery
  again by Sunday.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 230 PM MST Mon Feb 26 2024

I kinda have a bone to pick with the ground hog but will save that
for another day. For now...after a well above normal warm and windy
day...winter will return in full force overnight into tomorrow. GOES
ALPW and model IVT suggest we have had a decent push of moisture in
this strong SW flow aloft...we have just been lacking a way to
squeeze it out besides some isolated orographics. That changes this
evening as large scale ascent will be on the increase as we are
situated between another pulse of the SubTrop jet across the 4
Corners and the Polar jet dropping out of the N.Rockies. Besides
transporting more moisture this ascent should help with the top down
saturation with W/SW orographics coming more into play. The real
show however will be arriving during the predawn hours as a strong
surface front oozes across the northern Utah border into NW
Colorado. This front...coupled with strong mid level frontogenesis
will help release instability with the end result band of moderate
to heavy snowfall mixed with some strong wind gusts mixed in. As
previously mentioned this combination of threats equates to a
moderate to high snow squall threat near the morning commute along
many of the main travel corridors including I-70. Needless to say
this will be a huge shock after the past few warm days and likely a
mild night in many areas as we stayed nice a mixed ahead of the
fropa. Timing and temperatures are always the million dollar
question and this seems to come together over the central CWA during
the morning hours when the threat of flash freezing will be the
highest. Focused...intense snow showers will remain a threat
along the front as it drifts across the southern CWA through the
late morning hours. The front looks to drop across our southern
border by mid afternoon which should limit the threat across
the southern valleys with more time to heat up through the day.
This will be watched closely...as with such a strong dynamically
forced system there will be surprises that arise. Many areas in
the northern and central CWA will likely see the high for the
day in the morning hours as this cold air mass pushes
through...so the typical diurnal curve is not going to fit. The
ripe dendritic layer looks to take a hit through the afternoon
as much drier air filters in with the arrival of the colder
airmass. Unstable conditions are likely to keep some isolated
showers going...with cold Northwest orographics pinned over the
Colorado High country through the evening...otherwise the bulk
of this fast moving system will be over by mid afternoon over
most areas tomorrow. Temperatures will be quite cold and there
will likely be some additional adjustments downward over the
cold pool areas...however enough mixing may linger and keep then
from dropping to far below zero.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 230 PM MST Mon Feb 26 2024

Wednesday morning, the cutoff low that had been off the California
coast will be moving inland along the US/Mexico border underneath a
low amplitude ridge extending north through the Great Basin. A large
Pacific trough will be centered over the Gulf of Alaska with its
associated AR pummeling the Pacific Northwest. Here in eastern Utah
and western Colorado, conditions will be fairly quiet as we remain
under that low-amplitude ridge and flow aloft shifts to zonal,
cutting off any orographically driven showers still lingering over
the northern mountains. Wednesday will see highs rebound 5-10
degrees over the below normal values of Tuesday, topping out near
normal. This will also kick off a warming trend that will continue
through the end of the week, with highs Friday and Saturday topping
out 10-15 degrees above normal.

Thursday morning, the central low of that large Pacific trough
begins to slide down the Pacific Northwest coast, nudging the whole
system to the east. In response, the ridge that had been centered
over eastern Utah and western Colorado will also start sliding east
and flow aloft will turn southwesterly. It is the warm air advection
associated with this southwesterly flow that will help temperatures
jump to 5-10 degrees above normal for Thursday, and 10-15 degrees
above normal by Friday. While conditions remain dry through the end
of the work week, the gradient aloft begins to tighten up on Friday
into Saturday, bringing a return to gusty southwest winds across the
area. Some decent AR moisture will also be riding that southwest
flow into the region beginning Saturday. This will lead to the
potential for some orographic showers during the day Saturday before
the main push of the Pacific trough moves in late Saturday. While
there's still some disagreement over onset time of precipitation,
models are in fairly good agreement with the progression of this
trough through the area. Widespread significant snow looks fairly
likely Saturday through Monday morning, with even the valleys seeing
the potential of a few flakes as an unusually cold airmass filters
in on the backside of the trough. This will also drop temperatures
from 10-15 degrees above normal down to 5-10 degrees below normal to
kick off the coming workweek.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 944 PM MST Mon Feb 26 2024

Models agree that the strong winds we've seen this afternoon
onwards will continue with gusts of 25 to 35 kts being common.
With winds like this, pockets of LLWS can be expected especially
at KASE as the airfield sits in a bowl, more or less. A strong
cold front continues to approach from the northwest which is
causing clouds to increase and also lower. Precip will favor
frontal passage with rain in the valleys and mountain snows. The
mountain TAF sites will see the worst conditions with MVFR/IFR due
to both low vis and ceilings. ILS breakpoints will be met
through the morning hours. The good news is that conditions
should quickly improve after 00Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Storm Warning until 11 PM MST Tuesday for COZ004-009-
     010-012-013-017>019.

     Winter Weather Advisory until 3 PM MST Tuesday for COZ005.

UT...Winter Weather Advisory until noon MST Tuesday for UTZ028.

&&

SHORT TERM...15
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Feb 26, 4:44 AM MST, 20 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
444 AM MST Mon Feb 26 2024

COZ001>014-017>023-UTZ022>025-027>029-271145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
444 AM MST Mon Feb 26 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Intermittent snow showers are expected across the Continental
Divide mountains for much of the day. Snow showers become heavier
and more widespread tonight out ahead of a strong cold front.
Strong winds combined with falling snow will make for difficult
driving conditions, especially over high mountain passes. Winter
Storm Warnings and Winter Weather Advisories are in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A powerful cold front sweeps through the region on Tuesday,
bringing with it strong winds, much colder temperatures, snow
squalls, and bands of heavy snow. Snow accumulations of 1 to 2
feet are expected in most mountain ranges along the Continental
Divide. Heavy snow and strong winds with gusts up to 70 mph in the
mountains will result in near blizzard conditions at times,
making travel through the high country extremely difficult if not
impossible. Winter Storm Warnings and Winter Advisories continue
through Tuesday afternoon and evening before expiring.

Quiet but colder than normal weather follows on Wednesday before
temperatures warm up again later in the week. Dry weather mostly
prevails through Saturday outside of a few mountain showers either
Friday or Saturday. A stronger system is likely to impact the
region on Sunday with another round of significant mountain snow
looking like a decent bet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
February 27, 1:00 AM MST to 5:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 6 to 8 inches of snow fell across the area. Winds gusted in the 30 to 45 mph range with a peak wind gust of 46 mph. Webcams indicated low visibility in snow squalls among the higher elevations of the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165858.